Irreversible effects of anticholinergic withdrawal in the elderly: a case report
Anticholinergics, such as benztropine and trihexyphenidyl, are a class of medications that have been used to treat several different conditions including antipsychotic-induced extrapyramidal side effects (EPS) that are most often associated with first-generation antipsychotics (FGAs), such as haloperidol and fluphenazine. Many other medications, including antimuscarinics, antipsychotics, and antidepressants, also have anticholinergic effects. In this report, we review the case of an 80-year-old male who experiences irreversible anticholinergic withdrawal effects following the discontinuation of trihexyphenidyl and trospium secondary to side effects. Discontinuation of anticholinergics must be approached with care as abrupt withdrawal can lead to cholinergic rebound and muscular rigidity, and in some cases can lead to acute hospitalization and an inability to return to baseline functioning, as seen in our elderly patient.
Keywords: Anticholinergic withdrawal, trihexyphenidyl, trihexyphenidyl withdrawal, trospium, anticholinergic drugs, cholinergic rebound